Go Back   NeuroTalk Support Groups > Health Conditions M - Z > Myasthenia Gravis

Myasthenia Gravis For support and discussions on Myasthenia Gravis, Congenital Myasthenic Syndromes and LEMS.

What antibiotics can we take?

Reply
Thread Tools Display Modes
Unread 10-11-2006, 08:40 AM   #1
Gabe
Junior Member
 
Join Date: Sep 2006
Location: Minnesota
Posts: 94
Default What antibiotics can we take?

I feel like I have a duel personality going back and forth between sites, I posted this on the other braintalks too...but until we all gather somewhere, I'll ask both places:

I have a urinary tract infection. I am on Imuran. Had a hysterectomy in 2002 and they damaged my ureter so had to have reconstructive bladder/ureter surgery to fix it. I am always freaked when I get an infection. I have an appointment tomorrow- can't get in to my doctor - have to see a resident and I know that she will be clueless as to what to prescribe. I know what I can't take...does anyone know if Sulfa drugs are ok?
Thanks,
Gabe
Gabe is offline   Reply With Quote
Unread 10-11-2006, 08:51 PM   #2
loisba
Member
 
loisba's Avatar
 
Join Date: Sep 2006
Location: Tennessee
Posts: 518
My Mood:
Default

Well, talk about split personalities, I answered on the other one, so I'll answer on this one too, for the benefit of others.
Try this site: http://www.myasthenia.org/informatio...mationCard.htm
for a list of antibiotics NOT to take.
I checked my pharmacy records, and found I've been given Doxycycline Hyclate (100mg), which caused me no problems at all. But that's no guarantee you'll be able to take it. And I don't remember for what condition I was prescribed the antibiotic. Probably some kind of bronchitis problem.
I'll keep researching, maybe I'll find something else for you.
Anyone else got a suggestion?
Hugs,
__________________
Lois
.
loisba is offline   Reply With Quote
Unread 10-12-2006, 12:02 PM   #3
Gabe
Junior Member
 
Join Date: Sep 2006
Location: Minnesota
Posts: 94
Default

Thanks Lois - I started on Augmentin and it seems ok so far.
Gabe is offline   Reply With Quote
Unread 11-12-2006, 03:19 AM   #4
niteowl
Junior Member
 
niteowl's Avatar
 
Join Date: Nov 2006
Location: Florida
Posts: 8
Default

Gabe...By now you know that sulfa drugs are not MG-friendly. Levaquin is a safer antibiotic for folks with MG. My neuro told me that the cephalosporins and quinalones are the [more MG friendly] antibiotics. Levaquin treats UT infections, respiratory infections and sinusitis.

If you go to the MGFA site, http://www.myasthenia.org/mgfa/, there is a list of contraindicated drugs that MG'ers must be careful of or avoid altogether, depending upon the drug and your individual reaction to them.
__________________
Sharry
niteowl is offline   Reply With Quote
Unread 11-12-2006, 10:26 AM   #5
mrsD
Super Moderator
 
mrsD's Avatar
 
Join Date: Aug 2006
Location: Great Lakes
Posts: 27,481
Lightbulb I'd like to add...

I went to that website... and I will be reading it in depth, too.

But when drugs are listed this way:
Quote:
# Increased weakness in a significant number of MG patients has been reported with the following drugs; use only with caution and monitor for exacerbation of MG symptoms:

* Neuromuscular blocking agents such as succinylcholine and vecuronium should only be used by an anesthesiologist familiar with MG
* Quinine, quinidine or procainamide
* Selected antibiotics, particularly aminogylcosides and ciprofloxacin (Note: Many other antibiotics have been reported to increase MG weakness in occasional patients.)
* Beta-blockers (propranolol, timolol maleate eyedrops)
* Calcium channel blockers
* Iodinated contrast agents (a form of X-ray dye)
I would definitely avoid all drugs in the quinolone family if Cipro is problematic.
All quininolones have actions on the nervous system. Levaquin, Avelox, Tequin, Floxin are included.

Nitrofurantoin is often used for urinary tract infections, but it has side effects on the peripheral nervous system.
Any drug listed with CNS or peripheral effects on nerves, would be problematic.

This is the listing from first to last intervention for UTI.. this is the typical scale used by many doctors.

Amoxicillin/Cephalexin
Sulfonamides (Septra)
Nitrofurantoin (Macrobid, Macrodantin)
Cipro

Doxycycline can be tried for some. It however causes alot of vaginal Candida overgrowth. And alot depends on what organisms are causing the problem.
Some doctors culture for them, to find the best agent.

Anyone with high risk factors should try daily cranberry extracts in tablet/capsule form 3 or 4 times a day. AzoStandard is one brand but there are many. There is an agent in cranberry that prevents bacteria
from attaching to the walls of the urinary tract. It can help prevent infections.
and is worth trying.

However, any acidic thing may interfere with physostigmine administration and elimination, so consult with your doctor on that.

__________________
aka mrsdoubtfyre
All truths are easy to understand once they are discovered; the point is to discover them.-- Galileo Galilei

.
Bald eagle in the early morning on vacation 2013 with a fish. The fishing crows were hoping to steal it from him. This is a long telephoto shot from our dock.
************************************
Please use the search function to find more information here in our forums. Your keyword must be at least 4 letters long. This is the handy link:


.


************************************
Here is a link to our guidelines that explains how to post links and information properly here due to copyright laws:


.
mrsD is offline   Reply With Quote
Unread 11-12-2006, 02:07 PM   #6
niteowl
Junior Member
 
niteowl's Avatar
 
Join Date: Nov 2006
Location: Florida
Posts: 8
Default Re: Antibiotics

As I mentioned in my response, Levaquin is more safe than others; and some folks, myself included, can tolerate Cipro.

And again: no two people with MG are going to have the same reaction to an antibiotic..similar, perhaps, but not exactly the same. While I can tolerate and have on a few occasions taken Levaquin and Cipro, you may not be able to tolerate those drugs at all.

Common sense always prevails when your doctor prescribes a drug and it affects your MG that you contact him/her immediately.

If I misled you, my apologies.
__________________
Sharry
niteowl is offline   Reply With Quote
Unread 12-15-2006, 05:33 PM   #7
Nacho
Junior Member
 
Join Date: Dec 2006
Posts: 14
Default Levaquin Safe? NO WAY!!!

Just go to drugvictims.org and read about all the injured people from quinolones. Cipro and Levaquin are two of the most dangerous. ALL the quinolones are dangerous, period!
Nacho is offline   Reply With Quote
Unread 12-15-2006, 07:38 PM   #8
loisba
Member
 
loisba's Avatar
 
Join Date: Sep 2006
Location: Tennessee
Posts: 518
My Mood:
Default

Thanks for the info on quinolones. Just something else to keep in mind. Although the original question had to do with which antibiotics are OK for myasthenics to take, that is, will not aggravate the symptoms of the MG, it's good to know that this particular antibiotic may be dangerous in itself, rather than in the effect it has on MG.
__________________
Lois
.
loisba is offline   Reply With Quote
Unread 12-16-2006, 05:59 PM   #9
niteowl
Junior Member
 
niteowl's Avatar
 
Join Date: Nov 2006
Location: Florida
Posts: 8
Default FOR NACHO: Read carefully

Quote:
Originally Posted by Nacho View Post
Just go to drugvictims.org and read about all the injured people from quinolones. Cipro and Levaquin are two of the most dangerous. ALL the quinolones are dangerous, period!
Sorry Nacho, but I am one who can safely take Levaquin and Cipro, so far. I have been prescribed and taken Levaquin many times for upper respiratory/sinus/UTI infections, and it works very well for me.

Only once was I prescribed...and again, safely tolerated...Cipro.

Remember that not every person with myasthenia gravis will react to medications alike, and no two doctors feel the same about "contraindicated" medications for myasthenics. Even some regional/local MG chapters may caution differently about medications. It depends on the doctor/MDA Director/MGFA, etc.

It is my opinion that any medication with serious side effects is toxic to our system. Immunosuppressants, steroids and others are like ingesting minute amounts of toxic waste, if you ask me! It's the nature of the Beast.
__________________
Sharry
niteowl is offline   Reply With Quote
Unread 12-17-2006, 11:11 AM   #10
loisba
Member
 
loisba's Avatar
 
Join Date: Sep 2006
Location: Tennessee
Posts: 518
My Mood:
Default

Sharry, I hear you loud and clear about the "minute amounts of toxic waste". When I was given steroids for the MG, not only did it provoke a crisis, but I developed every side effect known to man, and then some!
Never again!!
It's good to remember that what works for one person may not work for another.
Hugs,
__________________
Lois
.
loisba is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Antibiotics No Match for Blinding Eye Infection DocJohn Health News Headlines 0 09-26-2006 07:11 PM


All times are GMT -5. The time now is 11:37 PM.
Brought to you by the fine folks who publish mental health and psychology information at Psych Central Mental Health Forums

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider. Always consult your doctor before trying anything you read here.


Powered by vBulletin • Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.


All posts copyright their original authors Community Guidelines Terms of Use Privacy Policy
NeuroTalk Archives